Hail, Mississippi
- When
- August 4, 10:13 PM CST to 10:18 PM CST
- Where
- Mississippi County, 1.6 mi NNE of Blytheville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.942, -89.910
A mesoscale convective system developed along a cold front and moved into the Mid-South during the evening of August 4th, 2009. The remnants of the complex moved southeast over the area into the early morning hours of August 5th, 2009.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective system developed along a cold front and moved into the Mid-South during the evening of August 4th, 2009. The remnants of the complex moved southeast over the area into the early morning hours of August 5th, 2009. Some thunderstorms became severe producing large hail, damaging winds, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 7:13 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 813 PM CDT TUE AUG 4 2009 .DISCUSSION... HUGE SQUALL LINE MOVING THROUGH MIDDLE TENNESSEE AND EXTENDING INTO NORTHWEST TENNESSEE. THIS LINE WILL CONTINUE TO MOVE SOUTH TO SOUTHEAST AFFECTING MANY AREAS ALONG THE TENNESSEE RIVER. OVER THE PAST TWO HOURS...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING NORTHWEST OF THE MAIN LINE ABOUT 75 MILES SOUTH OF STL. THE SEVERE THUNDERSTORM WATCH WILL CONTINUE UNTIL 11 PM AND MAY NEED TO BE EXTENDED DEPENDING ON THE EVOLUTION OF THE AFOREMENTIONED STORMS SOUTH OF STL. THE SAME AREAS CURRENTLY EXPERIENCING HEAVY RAIN WILL LIKELY SEE ADDITIONAL HEAVY RAIN AND POSSIBLE FLOODING. FLASH FLOODING AND STRAIGHT-LINE WINDS WILL BE THE MAIN PROBLEMS WITH STORMS OVER THE REMAINDER OF THE NIGHT. WILL RAISE OVERNIGHT TEMPERATURES FOR MUCH OF THE MIDSOUTH DUE TO ABUNDANT LOW LEVEL MOISTURE REMAINING IN PLACE. COOLEST TEMPERATURES WILL OCCUR DURING OR SHORTLY AFTER SHOWERS MOVE OVER A PARTICULAR AREA...AND BE SHORT LIVED. AC && .PREV DISCUSSION... /ISSUED 348 PM CDT TUE AUG 4 2009/ DISCUSSION... REMNANTS OF THIS MORNING/S MCS OVER IL/IN HAVE DROPPED INTO KY AND EASTERN TN AT DISCUSSION TIME. SCATTERED THUNDERSTORMS EXTENDED WEST OF THE MCS THROUGH CENTRAL AND SOUTHERN MO. THIS SCATTERED LINE OF STORMS APPEARED HAVE FORMED ALONG A WEAK BAROCLINIC ZONE... WHILE A MORE PRONOUNCED SURFACE COLD FRONT WAS SLOWLY DROPPING SOUTH THROUGH IA AND EASTERN NE. NOT CONFIDENT THAT THESE STORMS WILL PERSIST INTO THE NIGHTTIME...PARTICULARLY WEST OF THE MS RIVER. HAVE KEPT POPS DOWN INTO THE 20S/30S AT MEMPHIS AT JACKSON. ONE MORE POTENTIAL ROUND OF SCATTERED THUNDERSTORMS WEDNESDAY NIGHT / EARLY THURSDAY... BEFORE THE SOUTHERN PLAINS UPPER LEVEL RIDGE EXTENDS ITS REACH INTO THE LOWER MS RIVER VALLEY. HEAT INDICES WILL LIKELY REACH 105 AT MEMPHIS AND THE EASTERN AR/NORTHWEST MS DELTA WEDNESDAY AFTERNOON. HAVE INCLUDED EXCESSIVE HEAT MENTION IN THE HAZARDOUS WEATHER OUTLOOK. MIDSHIFT WILL LIKELY NEED TO ISSUE HEAT ADVISORY HEADLINES FOR AT LEAST A PORTION OF THE MIDSOUTH FOR WEDNESDAY. GFS/NAM MOS HAVE YET TO KEY IN ON THE SIGNIFICANT EVAPOTRANSPIRATION FOLLOWING THE RECENT RAINS. FOR THURSDAY AND FRIDAY...THE 12Z GFS KEEPS THE MIDSOUTH BETWEEN THE SEA BREEZE STORMS ALONG THE GULF COAST AND THE NORTHWEST FLOW THUNDERSTORMS IN THE UPPER MIDWEST. WHAT REMAINS FOR THE MIDSOUTH IS HOT HUMID AND MOSTLY SUNNY CONDITIONS. MAY SEE ISOLATED AFTERNOON THUNDERSTORMS RETURN LATE WEEKEND/EARLY NEXT WEEK... AS THE UPPER RIDGE CENTER LIFTS EAST TO THE CAROLINAS. PWB && .AVIATION... 00Z TAF CYCLE PRIMARY FORECAST CONCERN FOR THIS EVENING WILL BE SEVERE MCS TRACKING SOUTHEAST OUT OF WESTERN KENTUCKY INTO PORTIONS OF NORTHWEST TENNESSEE. AIRMASS REMAINS AT LEAST MODERATELY UNSTABLE TO THE SOUTH OF THIS COMPLEX...YET LARGE SCALE SUBSIDENCE APPEARS STRONG JUST TO THE WEST OF THIS COMPLEX. SO THERE STILL REMAINS UNCERTAINTY WITH HOW FAR WEST THIS COMPLEX WILL BACKBUILD. DECIDED TO INCLUDE TEMPO FOR A COUPLE OF HOURS AT MKL FOR +TSRA ALONG WITH OCCASIONAL IFR/MVFR CEILINGS/VISBYS AND STRONG WIND GUST POTENTIAL. OTHERWISE THUNDERSTORM POTENTIAL TOO LOW AT ALL OTHER SITES TO INCLUDE TEMPOS...AND HAVE MAINTAINED VFR CONDITIONS AND LIGHT SOUTH WINDS. VFR CONDITIONS WILL PREVAIL TOMORROW MORNING WITH PERIODS OF MVFR POSSIBLE BY AFTERNOON WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 75 94 76 95 / 30 30 10 10 MKL 72 92 70 92 / 50 30 10 10 JBR 73 93 73 94 / 40 30 10 10 TUP 73 94 71 93 / 20 30 20 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 702 PM CDT TUE AUG 4 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-060215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 702 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A JONESBORO TO SAVANNAH LINE. DAMAGING STRAIGHT-LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY OVER NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND MOST OF WEST TENNESSEE. DAMAGING STRAIGHT-LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. WEDNESDAY AFTERNOON HEAT INDICES WILL APPROACH AND POSSIBLY EXCEED 105 DEGREES OVER THE EASTERN ARKANSAS AND NORTHWEST MISSISSIPPI DELTA...AS WELL AS THE MEMPHIS METRO AREA. A HEAT ADVISORY MAY BE ISSUED WEDNESDAY FOR THESE AREAS. THE OPPRESSIVE HEAT AND HUMIDITY WILL LIKELY CONTINUE INTO THE LATTER HALF OF THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL PURYEAR 36.44N 88.33W
08/04/2009 E0.75 INCH HENRY TN PUBLIC
&&
DSVPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
801 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL PURYEAR 36.44N 88.33W
08/04/2009 E0.75 INCH HENRY TN PUBLIC
0751 PM TSTM WND DMG PARIS 34.18N 89.47W
08/04/2009 LAFAYETTE MS LAW ENFORCEMENT
SEVERAL LARGE TREES AND POWER POLES DOWN IN THE CITY OF
PARIS
&&
DSVPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL PURYEAR 36.44N 88.33W
08/04/2009 E0.75 INCH HENRY TN PUBLIC
0751 PM TSTM WND DMG PARIS 36.30N 88.31W
08/04/2009 HENRY TN LAW ENFORCEMENT
SEVERAL LARGE TREES AND POWER POLES DOWN IN THE CITY OF
PARIS
&&
DSVPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL PURYEAR 36.44N 88.33W
08/04/2009 E0.75 INCH HENRY TN PUBLIC
0751 PM TSTM WND DMG PARIS 36.30N 88.31W
08/04/2009 HENRY TN LAW ENFORCEMENT
SEVERAL LARGE TREES AND POWER POLES DOWN IN THE CITY OF
PARIS
0759 PM TSTM WND GST 7 ESE HENRY 36.16N 88.29W
08/04/2009 E60.00 MPH HENRY TN TRAINED SPOTTER
0804 PM TSTM WND DMG MCKENZIE 36.14N 88.51W
08/04/2009 CARROLL TN EMERGENCY MNGR
TREES AND POWER LINES DOWN
0810 PM TSTM WND DMG HUNTINGDON 36.01N 88.41W
08/04/2009 CARROLL TN EMERGENCY MNGR
TREES AND POWER LINES DOWN
&&
DSVPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL PURYEAR 36.44N 88.33W
08/04/2009 E0.75 INCH HENRY TN PUBLIC
0751 PM TSTM WND DMG PARIS 36.30N 88.31W
08/04/2009 HENRY TN LAW ENFORCEMENT
SEVERAL LARGE TREES AND POWER POLES DOWN IN THE CITY OF
PARIS
0759 PM TSTM WND GST 7 ESE HENRY 36.16N 88.29W
08/04/2009 E60.00 MPH HENRY TN TRAINED SPOTTER
0804 PM TSTM WND DMG MCKENZIE 36.14N 88.51W
08/04/2009 CARROLL TN EMERGENCY MNGR
TREES AND POWER LINES DOWN
0810 PM TSTM WND DMG HUNTINGDON 36.01N 88.41W
08/04/2009 CARROLL TN EMERGENCY MNGR
TREES AND POWER LINES DOWN
0840 PM TSTM WND GST 10 NNE PARSONS 35.79N 88.06W
08/04/2009 E60.00 MPH DECATUR TN PUBLIC
BLEW 2 LARGE TRASH BINS END OVER END ACROSS PARKING LOT
AT GAS STATION IN SUGAR TREE TENNESSEE
&&
DSVSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 914 PM CDT TUE AUG 4 2009 TNZ001>004-050300- HENRY TN-WEAKLEY TN-LAKE TN-OBION TN- 914 PM CDT TUE AUG 4 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... HENRY COUNTY IN NORTHWEST TENNESSEE... EXTREME NORTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE... OBION COUNTY IN NORTHWEST TENNESSEE... WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 19 MILES NORTHWEST OF PARIS LANDING STATE PARK TO 4 MILES SOUTHEAST OF CLAYTON AT 915 PM CDT...MOVING SOUTHEAST AT 50 MPH. PEOPLE IN HENRY...LAKE...OBION AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR MARTIN...PARIS LANDING STATE PARK...PARIS AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1000 PM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The Memphis radar (KNQA), 66 km away, was scanning. The volume nearest the first event began at 04:14 UTC.
3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy rain produced flash flooding around Harrisburg. Minor street flooding occurred as a result.
Heavy rain produced flash flooding in Jonesboro. Streets were flooded near the 400 block of Monroe Avenue.
Winds were estimated at 60 mph, 15 miles east-northeast of Forrest City. The straight line winds knocked down trees on Highway 306 west of Colt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192922, 192925, 192926, 192928, 192923, 192924.